I struggle between the doctors (and people all around) telling me to keep Devin on medication in the summer, but wanting time for him to just be him. I want him to know himself and know what it feels like to be himself. I don’t want him to be medicated forever. And, I don’t want him to not like who he is or how it feels to be himself.
So, this summer we went off the meds (again and against medical advice). I loved it (for the most part). While we were at home, Devin was Devin. Sure, he’s obnoxious and needs to have 50 million reminders, usually very loud reminders too. But, he was himself. The problem was when Devin wasn’t with me. At his summer program, at his grandma’s, at his aunt’s. He had problems dealing with other children and dealing with authority. He’s fine when he is one on one, but not when he has to deal with his peers in a group setting, be it small or large.
By the end of summer I was near a full out mental breakdown if someone had to call me one more time because they couldn’t or didn’t want to deal with my child. I felt like I had let him down, a failure of a parent. It didn’t help that my younger two decided that they wanted to follow suit and try to raise holy hell like big brother.
We made our end of summer appointment and got our prescription to start the step up process to his medicine. It’s always so heart breaking to put him back on his medicine. The side effects are difficult. Fatigue, drowsiness, stomach aches, headaches, increased appetites. These are all magnified times 5 during the first week. He’s like a zombie shell of a child and it always makes me angry at the world that I have to drug my kid because others don’t know how to deal with him. The logical part of me knows that is not entirely true. He needs to be able to focus, have functional social skills, and receive decent grades in school.
He adjusted well and we were into our third week of school. Devin had bounced back from the initial shocks of the medication. We went to our check up with his psych and she asked how school was going. Devin told her that he was having a hard time focusing after lunch time. The psych recommended that we switch medications. Devin has been on the same medication for two years. We have never tried anything else. The thought of it terrifies me. I tell her that we aren’t quite ready for that move, and I honestly thought we were ok with the current medication and dose. She suggests we could at least increase his dosage. I agree and tell her that we will try it.
We are 7 days in. My kid isn’t right. It usually takes about a week for his body to regulate itself to the new meds. This morning he had a hard time waking. Then he didn’t want to get up because his head and stomach hurt. He’s napped, moped, and stared aimlessly at walls this week. I also received a note from his teacher letting me know that Devin was falling asleep in class even when she repeatedly woke him up. He did start to perk up towards the end of the week and was playing and running towards the end of the week, but he still isn’t fully himself.
I miss him. I want my son to be my son. I don’t want a shell for a son. It breaks my heart.
I dropped him off at school this morning and our routine was the same as always. We drop off his brothers then head to his school. We pull up, he leans over and gives me a big hug, we say our ‘I love you’s’, he gets out and walks into school.
Maybe it’s my own anxiety, but it just seems like he’s carrying so much weight on his little nine year old shoulders. The way he keeps pushing on. He knows he’s run down. I ask him every day if he thinks it is worth it. He still does. He says that he gets too nervous without the medication because he knows he will do something that gets him in trouble.
This morning he hugged me a little harder. said I love you three times, and turned back to make eye contact three times. I know it’s hard on him. Days like these are heavy. I can’t carry the weight for him. The older he gets the heavier his load. And the older he gets, he must carry more of the load himself rather than me carrying it for him. I can only walk beside him and try to tell him how to wear it to make it lighter, to encourage him when he gets weak, and to love him in any and all forms that he may be in.